www.uhasselt.be
DSpace

Document Server@UHasselt >
Research >
Research publications >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1942/8362

Title: A unified theory of structural tractability for constraint satisfaction problems
Authors: Cohen, David
Jeavons, Peter
GYSSENS, Marc
Issue Date: 2008
Publisher: ACADEMIC PRESS INC ELSEVIER SCIENCE
Citation: JOURNAL OF COMPUTER AND SYSTEM SCIENCES, 74(5). p. 721-743
Abstract: In this paper we derive a generic form of structural decomposition for the constraint satisfaction problem, which we call a guarded decomposition. We show that many existing decomposition methods can be characterised in terms of finding guarded decompositions satisfying certain specified additional conditions. Using the guarded decomposition framework we are also able to define a new form of decomposition, which we call a spread-cut. We show that the discovery of width-k spread-cut decompositions is tractable for each k, and that spread-cut decompositions strongly generalise many existing decomposition methods. Finally we exhibit a family of hypergraphs H-n, for n = 1, 2, 3..., where the minimum width of any hypertree decomposition of each H-n is 3n, but the width of the best spread-cut decomposition is only 2n+1. (c) 2007 Elsevier Inc. All rights reserved.
Notes: Univ London, Dept Comp Sci, Egham, Surrey, England. Univ Oxford, Comp Lab, Oxford OX1 3QD, England. Hasselt Univ, Dept WNI, B-3590 Diepenbeek, Belgium. Transnatl Univ Limburg, B-3590 Diepenbeek, Belgium.
URI: http://hdl.handle.net/1942/8362
DOI: 10.1016/j.jcss.2007.08.001
ISI #: 000256462000005
ISSN: 0022-0000
Category: A1
Type: Journal Contribution
Validation: ecoom, 2009
Appears in Collections: Research publications

Files in This Item:

There are no files associated with this item.

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.